Alert archive / Mississippi / Flash Flood Warnings in 2011

Flash Flood Warning 164, NWS Memphis, TN

September 14, 2011Itawamba County, Prentiss County, Tishomingo County, Mississippi

NWS Memphis, TN issued this flash flood warning at Sep 14, 2011, 5:55 PM CDT for Itawamba County, Prentiss County, Tishomingo County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2011, 5:55 PM CDT (22:55 UTC)
Expired
Sep 14, 2011, 9:00 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Itawamba County, MS, Prentiss County, MS, Tishomingo County, MS

The radar

The Columbus AFB radar (KGWX), 63 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2392 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

703 
WGUS54 KMEG 142255
FFWMEG
MSC057-117-141-150200-
/O.NEW.KMEG.FF.W.0164.110914T2255Z-110915T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
555 PM CDT WED SEP 14 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  EASTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 900 PM CDT

* AT 555 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TISHOMINGO
  STATE PARK.

 THIS WARNING ALSO INCLUDES AREAS NEAR BAY SPRINGS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEMPHIS.

&&

LAT...LON 3431 8817 3431 8853 3469 8850 3469 8811

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 2:04 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Sep 14, 2:04 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
204 PM CDT WED SEP 14 2011

.DISCUSSION...

A COLD FRONT THAT CURRENTLY STRETCHES FROM NEAR POPLAR BLUFF MO TO
HOT SPRINGS AR WILL CONTINUE TO MOVE EAST THROUGH THE MIDSOUTH
TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO OCCUR OUT
AHEAD OF THE FRONT. SOME STORMS MAY BECOME STRONG TO SEVERE
THROUGH THE EVENING HOURS. COOLER AND DRIER AIR WILL BEGIN TO
FILTER INTO THE AREA BEHIND THE FRONT. LOWS WILL BE IN THE MID
50S TO THE MID 60S.

SFC HIGH PRESSURE WILL BUILD INTO THE AREA ON THURSDAY AND WILL
REMAIN OVER THE CWA THROUGH THE END OF THE WEEK. BY SATURDAY...THE
HIGH WILL SHIFT EAST. EXPECT COOL AN DRY WEATHER TO PREVAIL WITH THE
HIGH. SKIES WILL BE MOSTLY CLEAR TO PARTLY CLOUDY. HIGHS ON THURSDAY
WILL FEEL VERY AUTUMN LIKE WITH READINGS IN THE UPPER 60S TO MID
70S. LOWS THURSDAY NIGHT WILL DROP DOWN INTO THE MID 40S TO LOWER
50S. A GRADUAL WARMING TREND IS EXPECTED THEREAFTER. HIGHS BY
SATURDAY WILL BE BACK INTO THE UPPER 70S TO LOWER 80S.

BY SUNDAY...SOUTHERLY FLOW RETURNS TO THE MIDSOUTH. AN INCREASE IN
MOISTURE WILL OCCUR AS A RESULT. IN ADDITION...SEVERAL UPPER LEVEL
DISTURBANCES WILL MOVE THROUGH THE REGION BRINGING CHANCES FOR
SHOWERS AND THUNDERSTORMS TO THE AREA INTO EARLY NEXT WEEK. HIGHS
WILL BE IN THE MID 80S WITH LOWS IN THE 60S.

MONDAY NIGHT INTO WEDNESDAY...A COLD FRONT WILL TRY TO MOVE INTO THE
AREA CONTINUING THE CHANCES FOR SHOWERS AND THUNDERSTORMS. HIGHS
WILL REMAIN IN THE 80S WITH LOWS IN THE 60S.

KRM

&&

.AVIATION...

18Z TAF CYCLE

AN APPROACHING AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL
MOVE ACROSS THE MID SOUTH THIS AFTERNOON AND THIS EVENING. THIS
WILL RESULT IN A CHANCE FOR SHOWERS AND THUNDERSTORMS AT TAF
SITES. BASED ON LATEST RADAR/SHORT TERM TRENDS ADJUSTED TEMPO FOR MKL
TO 14/18-20Z...AND NARROWED TIME FRAME OF BEST THUNDER POTENTIAL
AT MEM/JBR TO 14/21-23Z...AND TUP TO 14/23-15/01Z. VFR CEILINGS
ANTICIPATED TO DROP TO MVFR/IFR CONDITIONS LATER TONIGHT AS THE
COLD FRONT PUSHES SOUTH OF TAF SITES. WINDS WILL ALSO VEER
NORTHWEST TO NORTH AND INCREASE TO BETWEEN 12 TO 15 KTS WITH
OCCASIONAL GUSTS TO BETWEEN 20 TO 25 KTS.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  59  71  54  73 /  40  10  10  10
MKL  60  68  47  71 /  60  10  10  10
JBR  55  69  50  71 /  30  10  10  10
TUP  63  73  52  75 /  60  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 14, 3:16 PM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
316 PM CDT WED SEP 14 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-151200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
316 PM CDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
MID SOUTH THIS AFTERNOON INTO THIS EVENING AHEAD OF A COLD FRONT.
THE MAIN THREAT WILL BE DAMAGING WINDS...LARGE HAIL...AND ISOLATED
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

KRM

In the hours before

Local storm report, Sep 14, 1:27 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
127 PM CDT WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     HAIL             GILT EDGE               35.53N 89.83W
09/14/2011  E1.00 INCH       TIPTON             TN   PUBLIC

            NICKEL TO QUARTER SIZE HAIL

&&

CJC
Local storm report, Sep 14, 3:17 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
317 PM CDT WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             RIPLEY                  34.73N 88.94W
09/14/2011  E1.00 INCH       TIPPAH             MS   TRAINED SPOTTER

0305 PM     FLASH FLOOD      RIPLEY                  34.73N 88.94W
09/14/2011                   TIPPAH             MS   TRAINED SPOTTER

            WATER COVERING THE ROADWAY AT THE INTERSECTION OF
            HIGHWAYS 4 AND 16. ALSO LOCALIZED FLOODING NEAR RIPLEY
            ELEMENTARY SCHOOL.

&&

CDG
Local storm report, Sep 14, 5:06 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
506 PM CDT WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             FISHER                  35.49N 90.97W
09/14/2011  E0.88 INCH       POINSETT           AR   TRAINED SPOTTER

&&

CDG
Local storm report, Sep 14, 5:07 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
507 PM CDT WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             THRASHERS               34.70N 88.48W
09/14/2011  E0.25 INCH       PRENTISS           MS   PUBLIC

&&

CDG
Local storm report, Sep 14, 5:23 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
523 PM CDT WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             10 E TUPELO             34.26N 88.56W
09/14/2011  E0.88 INCH       LEE                MS   LAW ENFORCEMENT

&&

CDG
Local storm report, Sep 14, 5:30 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
530 PM CDT WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             BOLIVAR                 35.26N 89.00W
09/14/2011  E0.75 INCH       HARDEMAN           TN   EMERGENCY MNGR

&&

CDG

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 3:17 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tippah43 min
Sep 14, 3:58 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tippah32 min
Sep 14, 4:26 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tishomingo49 min
Sep 14, 4:27 PM CDTSevere Thunderstorm WarningMEGPrentiss, Tishomingo48 min
Sep 14, 4:54 PM CDTSevere Thunderstorm WarningMEGItawamba, Prentiss, Tishomingo51 min
Sep 14, 5:15 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee45 min
Sep 14, 5:23 PM CDTSevere Thunderstorm WarningMEGPrentiss, Tishomingo52 min
Sep 14, 5:40 PM CDTSevere Thunderstorm WarningMEGItawamba, Prentiss, Tishomingo50 min
Sep 14, 5:59 PM CDTSpecial Weather StatementMEGItawamba31 min
Sep 14, 6:27 PM CDTSpecial Weather StatementMEGItawamba18 min
Sep 14, 6:28 PM CDTSevere Thunderstorm WarningMEGTunica32 min

Nearby

Flash Flood Warnings in Mississippi, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.